Category: 

What are Rebound Headaches?

Article Details
  • Written By: Michael Pollick
  • Edited By: Bronwyn Harris
  • Last Modified Date: 11 November 2016
  • Copyright Protected:
    2003-2016
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
The great magician and escape artist Harry Houdini died on Halloween in 1926.  more...

December 11 ,  1946 :  UNICEF was established.  more...

Many people afflicted with a sudden or severe headache instinctively reach for an over-the-counter pain medication to ease their symptoms. If that pain medication includes caffeine as an ingredient the relief should arrive even faster. The problem is, however, that the ingestion of an excessive amount of pain medication can relieve the initial headache, but trigger another one during the withdrawal stage. Taking more medication addresses this second headache, but only until the medication wears off. This vicious cycle of pain medication and recurrent headache symptoms is known in the medical community as rebound headaches or medication overuse headaches.

Rebound headaches are generally a reaction to the effects of the pain medication, not necessarily a return to the original type of headache pain. A person may take medication to relieve a sinus headache, for example, but only gain temporary relief from the recommended dosage. Taking a higher dose of sinus medication or taking it too often can trigger a different type of headache, most likely triggered by ingredients in the medication itself. Many people suffer rebound headaches after caffeine leaves their system. Medical professionals suggest limiting the intake of caffeinated beverages or stimulants while taking pain relievers for headaches.

Ad

Standard pain medications such as aspirin, acetaminophen, or ibuprofen can trigger rebound headaches if dosage instructions are not followed closely. Taking three aspirin tablets at one time, for instance, will not necessarily reduce the pain of a headache any faster or longer than the standard dose. If a medication's label suggests taking no more than six tablets in a 24 hour period, consuming ten tablets can trigger painful rebound headaches once the medication begins to leave the system. Most over-the-counter headache medicines are intended for very occasional use, so people who suffer from more severe types of headaches should not take a daily painkiller to ward off their arrival. The build-up of painkillers, especially prescription painkillers containing opiates, can be a set-up for extremely painful rebound headaches which cannot be relieved with standard medications.

The recommended course of action for treating rebound headaches is a controlled withdrawal from the pain medications. The patient may continue to suffer from migraine or other types of severe headaches while detoxing, but those pain symptoms can be controlled through other treatments. Once the pain medication has completely left the patient's system, future use of over-the-counter pain killers should be carefully monitored or restricted.

Ad

You might also Like

Recommended

Discuss this Article

Ruggercat68
Post 2

If I can only take one kind of headache relief medication, I'll almost always reach for the kind with caffeine. I think the caffeine helps get the rest of the ingredients into my system faster. But I have noticed I'll get a rebound headache about six hours or so after the first one goes away. I never made the association between the caffeine and the second headache until I read this article.

I used to have chronic headaches that would affect my vision and trigger some emotional outbursts. My doctor prescribed a migraine headache treatment, but I wasn't convinced it was actually a migraine type of headache. I thought it was more along the lines of what they call a "hatband headache". If I didn't take the painkillers on a regular schedule, I'd get a migraine rebound headache the next morning. I'm better now, and I no longer take any OTC painkillers that contain caffeine.

Inaventu
Post 1

One thing I try to do when I get a headache is identify what kind of headache it is. In other words, what is the underlying cause of the pain? If it's most likely a sinus headache, I'll take one kind of headache relief medicine It it's a stress headache, I'll take something else. Sometimes I'll know it's the beginning of a migraine and I'll take my prescription strength painkillers. I've noticed I won't get nearly as many rebound headaches if I take the right medication for the right kind of headache the first time.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email